Acetaminophen (Paracetamol)

Acetaminophen (Paracetamol) poisonings are on the increase ─Study

*Researchers worry about consumers’ access to higher doses of the popular painkiller acetaminophen (paracetamol)

*Acetaminophen poisonings can have many serious side effects, including liver failure

Emmanuel Akosile | ConsumerConnect

Researchers from ETH Zurich, in Switzerland, in a fresh study have discovered that poisonings from paracetamol, better known as acetaminophen, are on the rise.

In spite of the relative popularity of the drug as a pain relief treatment, recent studies have highlighted the health risks associated with it, especially for pregnant women, according to report.

Experts have found that since consumers in Switzerland have been able to get acetaminophen in higher doses, related poisonings have been steadily increasing.

Andrea Burden, one of the says, “it is a very safe drug, but only for short-term pain relief and as long as the daily dosage does not go above the recommended range.

“One problem with paracetamol is that it is not effective for all patients or against all forms of pain.

“If the drug doesn’t help to ease someone’s symptoms, they may be tempted to increase the dosage without consulting a medical professional. That’s the real problem.”

In establishing that dosage is important for the study, the researchers analysed sales of acetaminophen and compared that with drug-related poisonings.

They explained that prior to 2003, consumers could only purchase 500 milligram acetaminophen.

However, after that point, 1,000 milligram acetaminophen became available.

It took only two years for the higher dosage to outsell the lower dosage, and this trend has remained over the course of nearly two decades.

Report says in looking at acetaminophen poisonings over the same time period, the researchers noted a similar increase.

Within five years of the higher dosage pills becoming available to consumers, acetaminophen poisonings increased by 40 percent and have only continued to increase every year since.

“On that basis, we can conclude that the increased number of poisoning cases is associated with the availability of the 1,000 milligram tablets,” said researcher Stefan Weiler.

The researchers explained that the recommended dosage of acetaminophen is 4,000 milligrams per day.

However, as this study has made clear, the higher dosage pills have made it easier than ever for consumers to increase their dosage.

 

Going forward, the researchers now hope that consumers take these findings seriously, as acetaminophen poisoning can have many serious side effects, including liver failure. Because these tablets are available over-the-counter and by prescription, the researchers also hope that medical professionals do their part to monitor their patients’ acetaminophen intake.

Burden stated: “We recognise that pain management is challenging, and other medications may have severe adverse effects.

“But, if paracetamol doesn’t have the desired effect, it’s important to not simply take more tablets. Instead, people should seek professional medical advice in order to find the best therapeutic option.”

Kindly Share This Story